Minnesota, 2015

Hail in Minnesota, May 25, 2015

May 25, 2015 · NWS MPX · 3 events in 3 counties and zones

Strong thunderstorms developed in far southern Minnesota during the late afternoon, and early evening of Monday, May 25th. A few strong storms moved from near Mankato, east-northeast toward Faribault before dissipating in southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong thunderstorms developed in far southern Minnesota during the late afternoon, and early evening of Monday, May 25th. A few strong storms moved from near Mankato, east-northeast toward Faribault before dissipating in southeast Minnesota. Penny size hail was reported in these storms as they tracked across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 3:06 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 3:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT MON MAY 25 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 406 PM CDT MON MAY 25 2015

A SOMEWHAT COMPLEX WEATHER PATTERN IS IN PLACE THIS AFTERNOON AS A
BROAD SYNOPTIC LEVEL TROUGH HAS SPREAD ITSELF OUT FROM ESSENTIALLY
THE ROCKIES TO THE GREAT LAKES.  WITHIN THIS TROUGH...THERE ARE
NUMEROUS WAVES SPARKING OF SHOWERS AND STORMS FROM TEXAS TO LAKE
SUPERIOR. THE TWO THAT MATTER FOR US ARE A SUBTLE WAVE MOVING NORTH
OUT OF IOWA AND THE SHORTWAVE/MCV THAT IS DRIVING THE THUNDERSTORM
COMPLEX RACING ACROSS TEXAS AND OKLAHOMA.

SOME CLEARING ACROSS IOWA TODAY HAS ALLOWED FOR INSTABILITY TO BUILD
TO OUR SOUTH...WITH A NICE CAPE GRADIENT NOW SETUP FROM SE SODAK
ACROSS SRN MN AND INTO THE LA CROSSE AREA. THIS CAPE GRADIENT WILL
BE THE SCENE OF SCATTERED THUNDERSTORMS THROUGH THE EVENING...WITH
ACTIVITY EXPECTED TO REMAIN SOUTH OF A NEW ULM/TWIN CITIES/CHIPPEWA
FALLS LINE. MID LEVEL LAPSE RATES ARE QUITE MEAGER AND DEEP LAYER
SHEAR IS ONLY ON THE ORDER OF 30 KTS...SO FROM THE SEVERE
PERSPECTIVE...NOT EXPECTING MUCH OUTSIDE OF A COUPLE OF MARGINALLY
SEVERE CELLS.

OTHER ISSUE FOR TONIGHT WILL COME WITH THE POTENTIAL FOR ANOTHER
NIGHT OF LOW STRATUS AND FOG. WE CURRENTLY HAVE A BOUNDARY SPRAWLED
OUT FROM SW MN TO NW WI AND THIS WILL BE REMAINING MORE OR LESS
STALLED OUT OVERNIGHT. THIS WILL RESULT IN A BAGGY PRESSURE GRADIENT
ACROSS THE AREA...WITH PLENTY OF MOISTURE STILL IN PLACE...SO EXPECT
STRATUS AND FOG TO FILL BACK IN OVERNIGHT. GFSLAMP HAS HAD DENSE FOG
FORECAST FOR TONIGHT ALL DAY FROM NE MN INTO NW WI...SO BROUGHT IN A
FOG MENTION FOR TONIGHT IN THE NE PARTS OF THE MPX CWA...BUT THIS
COULD JUST AS EASILY END UP BEING LOW STRATUS.

FOR TOMORROW...THE SHORTWAVE CURRENTLY NEAR THE TX/OK BORDER WILL BE
HEADING INTO WISCONSIN BY THE AFTERNOON. THIS SHOULD BRING ANOTHER
SHIELD OF RAIN UP INTO WI DURING THE LATE MORNING AND AFTERNOON.
THIS IS A PRETTY STRONG MCV BASED ON SPIN YOU CAN SEE ON SATELLITE
AND REGIONAL RADAR LOOPS...SO LIKE THE IDEA OF THE ECMWF THAT A
PRETTY HEALTHY BURST OF RAIN COMES UP INTO WI TOMORROW
AFTERNOON...JUST WENT ALONG WITH THE WPC IDEA THAT THAT BAND WILL BE
A BIT FARTHER EAST THAN WHAT THE ECMWF HAS. AS A RESULT...TRIMMED
POPS ACROSS MOST OF MN TOMORROW...WITH LIKELY POPS CONFINED TO WRN
WI.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 406 PM CDT MON MAY 25 2015

LEFT OVER SHOWERS AND THUNDERSTORMS FROM TUESDAY WILL BE PUSHING
EAST OF OUR WI COUNTIES TUESDAY EVENING. DRY WEATHER IS THEN
FORECAST THROUGH WEDNESDAY NIGHT AS WEAK RIDGING BUILDS IN PLACE.
A POCKET OF WARM AIR ALOFT WILL SLIDE SOUTHEAST FROM THE NORTHERN
ROCKIES INTO THE UPPER MIDWEST WEDNESDAY AHEAD OF THE NEXT FRONT
SINKING SOUTH TO THE U.S./CANADIAN BORDER. 925 MB TEMPS RISE INTO
THE LOW TO MID 20S C...SIGNALING HIGHS IN THE LOW TO MID 80S. THIS
AGREES VERY WELL WITH THE RAW 2M TEMPS OFF OF THE
NAM/GFS/ECMWF/GEM AND THE MET/MAV/EURO MOS PRODUCTS. THUS...RAISED
HIGHS INTO THE MID 80S MOST PLACES...THOUGH KEPT THEM SLIGHTLY
COOLER OVER WI AND FAR SOUTHERN MN WHERE MIXING ISN/T QUITE AS
DEEP...925 MB TEMPS ARE COOLEST...AND THERE ARE NEUTRAL HEIGHT
CHANGES.

THE WARM TEMPS WILL CONTINUE THURSDAY...ALTHOUGH THEY MAY BE
SLIGHTLY COOLER DUE TO CLOUDS AND AN INCREASING THREAT FOR SHOWERS
AND THUNDERSTORMS WITH AN APPROACHING TROUGH. MAINTAINED HIGHEST
POPS ACROSS WRN MN THURSDAY AFTERNOON...EXPANDING EASTWARD
THURSDAY NIGHT. THE FRONT WILL SAG ACROSS THE CWA FRIDAY WITH THE
HIGHEST POPS CONFINED TO SRN MN/WRN WI. LAPSE RATES ARE
POOR AND WINDS ARE GENERALLY LESS THAN 35 KT BELOW 350 MB...SO NOT
EXPECT MUCH...IF ANY SEVERE WEATHER ATTM. THERE COULD BE SOME
LOCALLY HEAVY RAIN WITH PW VALUES NEARING 1.5 INCHES AND MBE
VELOCITIES LESS THAN 15 KT. THAT WILL BE THE MAIN THREAT.

ANOTHER COOL SPELL ARRIVES FOR THE WEEKEND AS A 1030 MB HIGH
DRIFTS EAST ACROSS THE UPPER MIDWEST AND GREAT LAKES. MAY SEE LOWS
IN THE UPPER 30S AGAIN SATURDAY NIGHT IN SPOTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 111 PM CDT MON MAY 25 2015

AS A DIFFUSE SFC LOW LIFTS TOWARD DLH...WE HAVE SEEN CIGS IMPROVE
QUITE A BIT DURING THE LATE MORNING...WITH AIRPORTS OUTSIDE OF
CENTRAL MN LIKELY TO SEE VFR CIGS THIS AFTERNOON. STILL A FAIR
DEGREE OF UNCERTAINTY THOUGH WHEN IT COMES TO TSRA POTENTIAL THIS
AFTERNOON AND EVENING. HRRR HAS BEEN PRETTY PERSISTENT IN
DEVELOPING SCT TSRA FROM NEAR KULM TO KEAU AROUND 00Z. IT ALSO
DOES AN EFFECTIVE JOB AT CLEARING CLOUDS OUT THIS AFTERNOON...SO
IT MAY BE TO AGGRESSIVE WITH TSRA DEVELOPMENT. HOWEVER...HOPWRF
MEMBERS SHOW SOME SCT ACTIVITY IN THE GENERAL VICINITY OF WHERE
THE HRRR HAS IT...SO ADDED A VCSH MENTION FOR RWF/MSP/EAU. AFTER
THAT...HAVE LOWER CONFIDENCE ON CIG FORECAST FOR TONIGHT. THE HRRR
HAS SKIES PRETTY MUCH CLEAR OUTSIDE OF CENTRAL MN AND ANY REMNANT
SHOWERS BY 7Z. THIS IS IN CONTRAST TO THE GFSLAMP...WHICH HAS
CLOUDS CLOSING BACK IN AGAIN. WITH A BAGGY PRESSURE PATTERN PROGGED
TO BE ACROSS THE AREA TONIGHT ALONG THE STALLED OUT BOUNDARY...
CONTINUED TO FOLLOW THE LAMP IDEA...BUT DID NOT GO QUITE AS LOW
WITH VSBYS AT STC/RNH AS IT IS GOING WITH. WINDS WILL REMAIN LIGHT
THROUGH TUESDAY MORNING...SO CURRENT TAFS MAY BE A BIT OPTIMISTIC
WITH IMPROVING CONDITIONS AT THE END.

KMSP...EXPECTED MAINLY VFR CIGS THROUGH THE AFTERNOON. FOR
STORMS...IF WE SEE THEM...THEN THE 23-03Z WINDOW WOULD BE THE MOST
LIKELY TIME FOR SEEING THEM. SREF PROBS FOR MVFR CIGS AND THE HRRR
WOULD SAY CURRENT TAF MIGHT BE A BIT TOO PESSIMISTIC WITH CIGS
OVERNIGHT...BUT WITH LOW LEVELS REMAINING MOIST AND A BAGGY
PRESSURE GRADIENT ALONG THE BOUNDARY REMAINING IN PLACE
TONIGHT...DO THINK MSP EVENTUALLY ENDS UP IFR BY THE TIME THE
MORNING RUSH START TUESDAY.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS W 5-10 KTS.
THU...VFR. CHC P.M. -SHRA/-TSRA. WINDS SE AT 5-10 KTS.
FRI...MVFR IN SHWRS/TSMS. IFR POSSIBLE. WINDS SW 5-10 KTS BECOMING
N 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...MPG
Hazardous weather outlook, May 25, 9:06 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 AM CDT MON MAY 25 2015

MNZ060-062-063-067>070-073>078-082>085-091>093-WIZ023>028-261515-
HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
1006 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING FROM SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN. A FEW
OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...WITH AN ISOLATED
TORNADO BEING POSSIBLE IN SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORM CHANCES RETURN THURSDAY AND FRIDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-047>059-061-064>066-WIZ014>016-261515-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
POLK-BARRON-RUSK-
1006 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORM CHANCES RETURN THURSDAY AND FRIDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 81 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Blue Earth

When
May 25, 5:30 PM CST
Where
Blue Earth County, 4.6 mi SSE of Madison Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.140, -93.780

Hail, Waseca

When
May 25, 5:35 PM CST
Where
Waseca County, 0.5 mi E of Janesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.120, -93.710

Hail, Rice

When
May 25, 6:00 PM CST
Where
Rice County, 0.85 mi SE of Morristown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.220, -93.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568100, 568101, 568102.